A Couple of Disturbing News Stories
A couple of Midwestern news stories from this week left me scratching my head. This first involved the death of a 3-year-old boy in Wisconsin. According to the Clark County Sheriff's Office in Wisconsin, a mother and her 3-year-old son were picking rocks when the young fellow was run over by a skid-steer loader operated by his 5-year-old brother. Here's a link to the farm tragedy story.
Lots of questions evolve from this story with no need to bring up the most obvious one. I was talking to a friend today about this and she remembers her parents having concerns when their neighbors let their 11-year-old drive a tractor. Same for my family as we thought our neighbor was rushing things allowing his 11-year-old to drive a tractor. I seem to recall I was probably in high school before I drove a tractor. My dad's Farmall and Allis both had only foot clutches and they were concerned that I might slip down and off the tractor using the clutch. My dad later purchased another Allis, but this one had a hand clutch in addition to the foot clutch. Hence it was deemed safe for me to drive. Anyway I'm completely at a loss as to why anyone would allow a 5-year-old to operate a skid-steer.
The other story comes from Ohio where, according to the Associated Press, a police officer accidentally overdosed after brushing off a powder from his shirt. It turned out to be the opioid fentanyl. The officer was wearing gloves and a mask while searching a car during a drug arrest. When another officer pointed out some powder on his shirt, the other officer brushed it off and then passed out. He was treated with an overdose reversal drug. This is the drug that killed Prince last year. I decided to do a little checking because I had a hard time comprehending that just a few specks of dust could be so potent. Well I guess it can. Fentanyl is said to be 50 times stronger than heroin and 100 times stronger than morphine. I later found reference that simply hugging a person can kill them if you have happen to have a few bits of fentanyl on your person. Eye opening. Never be too old to learn.